Flood, North Sevier
- When
- April 10, 8:00 AM EST to April 11, 3:00 AM EST
- Where
- North Sevier forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Seven day rainfall totals (4th through the 10th) of three to five inches were reported across central east Tennessee and northeast Tennessee, with one to three inches occurring on the 10th. Several secondary roads across the area were flooded with several rivers experiencing some minor flooding including the Clinch, French Broad, Holston, Pigeon and Powell rivers.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Seven day rainfall totals (4th through the 10th) of three to five inches were reported across central east Tennessee and northeast Tennessee, with one to three inches occurring on the 10th. Several secondary roads across the area were flooded with several rivers experiencing some minor flooding including the Clinch, French Broad, Holston, Pigeon and Powell rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 3:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 430 AM EDT THU APR 10 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 430 AM EDT THU APR 10 2003 ...INTERESTING DAY IN STORE FOR THE FORECAST AREA TODAY... CURRENT SURFACE ANALYSIS CONTINUES TO SHOW AN INVERTED TROUGH ACROSS THE SOUTHERN APPALACHIAN MOUNTAINS THIS MORNING...WITH RADARS REVEALING AN EXPANDING AREA OF RAIN MOVING INTO THE FORECAST AREA. MODELS CONTINUE TO INDICATE STRONG LIFT ACROSS THE AREA TODAY ASSOCIATED WITH A CUT-OFF UPPER-LEVEL LOW OVER THE SOUTHEAST. THIS CUT-OFF UPPER-LEVEL LOW IS EXPECTED TO SLOWLY MEANDER ACROSS THE CAROLINAS THROUGH FRIDAY...BEFORE EXITING THE REGION BY FRIDAY NIGHT. STRONG UPSLOPE FLOW ALONG THE EASTERN SLOPES OF THE MOUNTAINS WILL ALSO BE GENERATED TODAY BY A STRONG 850 MB FLOW ASSOCIATED WITH A DEEPENING SURFACE LOW OFF THE CAROLINA COAST. WATER VAPOR IMAGERY INDICATES COPIOUS AMOUNTS OF MOISTURE BEING PULLED TOWARD THE SOUTHERN APPALACHIAN REGION...AND THINK THAT ONE TO TWO INCHES OF WIDESPREAD RAINFALL...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...WILL OCCUR TODAY OVER CENTRAL AND NORTHERN SECTIONS OF THE FORECAST AREA (WHERE FLOOD WATCH IS IN EFFECT). SINCE LAST SATURDAY...TWO TO FOUR INCHES OF RAIN HAS FALLEN ACROSS A LARGE PART OF THE FORECAST AREA...SO THINK THAT THE GROUND SHOULD BE FAIRLY SATURATED. THE ETA AND GFS MODELS STILL INDICATE THAT THIS UPPER LOW WILL TRACK SOUTH AND EAST OF THE FORECAST AREA TODAY...KEEPING THE CORE OF ITS COLDEST TEMPS OVER THE CAROLINAS. GFS AND ETA MODEL SOUNDINGS CONTINUE TO INDICATE THE SNOW LEVEL SOMEWHERE AROUND 4000 FEET...BUT WITH STRONG LIFT ACROSS THE MOUNTAINS BEING GENERATED BY STRONG UPPER-LEVEL DIVERGENCE AND STRONG WARM AIR ADVECTION..THINK THAT DYNAMIC COOLING WILL LOWER THE SUB-FREEZING TEMPS ALOFT TO AROUND 3000 FEET OR SO. WITH ONE TO TWO INCHES OF LIQUID EQUIVALENT QPF EXPECTED...THINK THAT FOUR TO EIGHT INCHES OF WET SNOW WILL BE POSSIBLE BY THIS EVENING ACROSS THE HIGHER ELEVATIONS ABOVE 3000 FEET. WOULDNT BE SURPRISED TO HEAR ISOLATED REPORTS OF UP TO A FOOT OF SNOW ACROSS THE HIGHEST ELEVATIONS ABOVE 5000 FEET (WHERE WE DONT FORECAST). AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD...AND WILL GENERALLY TREND TOWARD A COMPROMISE OF THE TWO. WITH CLOUDS AND RAIN CONTINUING THROUGH TONIGHT...EXPECT A SMALL DIURNAL RANGE IN TEMPS. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 47 41 64 42 / 100 30 20 10 TYS 46 41 58 41 / 100 50 30 10 TRI 45 40 54 39 / 100 70 40 10 OQT 46 41 58 41 / 100 50 30 10 .MRX... NC...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES NCZ060>061. TN...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES TNZ018... TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087... TNZ102. FLOOD WATCH TODAY FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074. VA...FLOOD WATCH TODAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008. DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT WED APR 9 2003 SURFACE INVERTED LOW EXTENDING FROM NEAR MORRISTOWN ACROSS THE EXTREME SOUTHWEST CORNER OF NORTH CAROLINA WORKING IN CONJUNCTION WITH CLOSED UPPER LOW OVER CENTRAL ALABAMA WILL BRING MORE RAINS TO THE REGION. CURRENT FORECAST APPEARS ON TRACK NICELY...INCLUDING FLASH FLOOD AND WINTER STORM WATCHES. A FEW MINOR CHANGES TO REMOVE EVENING WORDING. ********************************************************************* AFTERNOON FORECAST DISCUSSION 350 PM EDT WED APR 9 2003 INTERESTING FORECAST THIS AFTERNOON WITH MAIN FORECAST CONCERNS BEING HEAVY RAINFALL/FLOOD POTENTIAL AND POSSIBILITY OF A LATE SIGNIFICANT SNOWFALL FOR THE HIGHER ELEVATIONS OF THE CHEROKEE... SMOKY MOUNTAINS AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. POTENT UPPER LOW WILL MOVE ACROSS THE GULF COAST/SOUTHERN APPALACHIANS TO OFF THE CAROLINA COAST THROUGH THE PERIOD. STRONG ISENTROPIC LIFT...MODERATE TO STRONG UPPER DIVERGENCE ALOFT AND LOW LEVEL CONVERGENCE ALONG AN INVERTED TROUGH OVER THE FORECAST AREA WILL PRODUCE STRONG LIFT ACROSS THE REGION. GOOD MOISTURE FEED INTO THE NORTHERN AND CENTRAL SECTIONS OF THE FORECAST AREA AND SUSTAINED LIFT WILL PRODUCE A CHANCE OF FLOODING RAINS THERE TONIGHT AND THURSDAY. FFG VALUES THERE ARE LOW AND GIVEN LAST NIGHTS HEAVY RAINS...ANY ADDITIONAL HEAVY RAINS COULD PRODUCE FLOODING. WILL KEEP GOING FFA FOR TONIGHT AND THURSDAY. ETA AND AVN SOUNDINGS SUGGEST RAIN WILL MIX WITH OR CHANGE TO SNOW ACROSS ELEVATIONS AT OR ABOVE 3500 FEET. HEAVY WET SNOW IS POSSIBLE AND WILL ISSUE A WINTER STORM WATCH FOR THURSDAY MORNING THROUGH EARLY FRIDAY MORNING FOR ALL OF THE CHEROKEE AND SMOKY MOUNTAINS AND MOUNTAINS OF CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. ABUNDANT CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES FROM VARYING MUCH THE NEXT 36 HOURS. FCSTID = 15 CHA 43 47 45 60 / 80 90 40 10 TYS 44 46 43 55 / 100 100 70 30 TRI 41 44 40 49 / 90 100 90 50 OQT 44 46 43 55 / 100 100 70 30 DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 935 AM EDT WED APR 9 2003 LATEST SURFACE ANALYSIS SHOWS AN INVERTED TROUGH ACROSS THE FORECAST AREA WITH A LARGE AREA OF SHOWERS MOVING OVER MOST OF THE REGION. RAINFALL FOR THE PAST 24 HOURS RANGE BETWEEN 1 AND 2 INCHES ACROSS THE FORECAST AREA WITH ISOLATED SPOTS UP TO 2 1/2 INCHES. GIVEN THE ADDITIONAL RAINS EXPECTED/OCCURRING...FLOOD WATCH LOOKS GOOD. WIDESPREAD RAIN AND CLOUDS WILL KEEP TEMPERATURES FROM RISING MUCH IF ANY TODAY. MAY TWEAK HIGHS DOWN A CAT MOST LOCATIONS FOR TODAY. PER MIDNIGHT SHIFT BRIEFING...I AM CONCERNED WITH THE POTENTIAL SNOW AND SLEET ACROSS THE HIGHER ELEVATIONS OF CHEROKEE AND SMOKY MOUNTAINS. WILL WAIT FOR NEW MODELS RUNS...BUT A WATCH MAY NEED TO BE ISSUED FOR LATE TONIGHT AND THURSDAY. HAVE A GOOD DAY... DH
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 547 AM EDT THU APR 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... AN UPPER LEVEL LOW WILL CONTINUE TO MOVE SOUTHEAST OF THE AREA... PROVIDING MORE RAIN TO THE REGION TODAY AND TONIGHT. WITH COLD TEMPERATURES EXPECTED ALOFT...RAIN WILL SWITCH TO SNOW ABOVE 3000 FEET TODAY AND CONTINUE TONIGHT. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY FOR CENTRAL EAST TENNESSEE...NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH TODAY FROM THE RECENT RAINFALL. WITH THE SATURATED GROUND...AND MORE RAIN EXPECTED TODAY...THERE WILL BE THE POTENTIAL FOR FLOODING OF STREAMS AND LOW LYING AREAS. A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT FOR THE MOUNTAINS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA ABOVE 3000 FEET. RAIN WILL SWITCH TO SNOW ABOVE 3000 FEET TODAY AND CONTINUE INTO TONIGHT. TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED BY TONIGHT. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT FLOODING AND SNOW REPORTS FOR TODAY AND TONIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The national radar mosaic for the moment the first event began.
30 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348120, 5348121, 5348122, 5348123, 5348124, 5348125, 5348126, 5348127, 5348128, 5348129, 5348130, 5348131, 5348132, 5348133, 5348134, 5348135, 5349452, 5349453, 5349454, 5349455, 5349456, 5349457, 5349458, 5349459, 5349460, 5349461, 5349462, 5349463, 5349464, 5349465.